View Complete Reference

Whyman, G (2021)

Origin, Alternative Expressions of Newcomb-Benford Law and Deviations of Digit Frequencies

Applied Mathematics 12, pp. 578-586.

ISSN/ISBN: 2152-7385 DOI: 10.4236/am.2021.127041

Abstract: The Newcomb-Benford law, which describes the uneven distribution of the frequencies of digits in data sets, is by its nature probabilistic. Therefore, the main goal of this work was to derive formulas for the permissible deviations of the above frequencies (confidence intervals). For this, a previously developed method was used, which represents an alternative to the traditional approach. The alternative formula expressing the Newcomb-Benford law is re-derived. As shown in general form, it is numerically equivalent to the original Benford formula. The obtained formulas for confidence intervals for Benford’s law are shown to be useful for checking arrays of numerical data. Consequences for numeral systems with different bases are analyzed. The alternative expression for the frequencies of digits at the second decimal place is deduced together with the corresponding deviation intervals. In general, in this approach, all the presented results are a consequence of the positionality property of digital systems such as decimal, binary, etc.

@article{, author = {Gene Whyman}, title = {Origin, Alternative Expressions of Newcomb-Benford Law and Deviations of Digit Frequencies}, year = {2021}, journal = {Applied Mathematics}, volume = {12}, pages = {578--586}, doi = {10.4236/am.2021.127041}, url = {}, }

Reference Type: Journal Article

Subject Area(s): Applied Mathematics, Probability Theory, Statistics